Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 17, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 7, 2004, 4:31 PM EDT for Preston County, Tucker County, West Virginia. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 2004, 4:31 PM EDT (20:31 UTC)
- Expired
- May 7, 2004, 5:30 PM EDT
- In force
- 59 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
Counties Preston County, WV, Tucker County, WV
The radar
The Pittsburgh radar (KPBZ), 147 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 11:00 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:04 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, May 7, 2:04 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 204 PM EDT FRI MAY 7 2004 SLOWLY SOUTH MOVING COOL FRONT HAS MOVED SOUTH OF KPBZ. BEST INSTABILITY AND CONVERGENCE IS JUST AHEAD AND JUST N OF FRONT. MODEL TREND HAS BEEN TO TAKE FRONT TO CENTRAL WV BEFORE STALLING OUT. HIGH MOVES OFF THE NEW ENGLAND COAST AND FRONT RETURNS AS A WARM FRONT LATER TONIGHT. SVR TSTM WATCH REMAIN IN EFFECT UNTIL 5 PM FOR THE SRN SECTIONS OF CWA. ON SATURDAY IT APPEARS THAT BEST CHC FOR SVR WX WILL BE OVER THE NRN SECTIONS OF OUR CWA AND N. TOMORROW IS SETTING UP PRETTY MUCH LIKE YESTERDAY WITH FRONT TO OUR NORTH AND 300 JET PARALLEL TO FRONT, WEST-EAST. WITH FRONT IN OUR AREA CHC POPS FOR NEXT COUPLE OF DAYS LOOKS GOOD. PITTSBURGH, PA 47 70 57 77 / 30 30 30 30 WHEELING, WV 48 74 55 77 / 40 30 30 30 MORGANTOWN, WV 49 79 55 77 / 60 30 30 20 ZANESVILLE, OH 52 80 57 79 / 40 30 40 20 NEW PHILADELPHIA, OH 49 75 55 78 / 30 30 40 30 FRANKLIN 44 68 51 71 / 30 40 40 30 DUBOIS 40 64 51 70 / 20 40 30 30 LATROBE 47 71 55 76 / 30 30 30 30 BUTLER 46 72 52 75 / 30 40 40 30 INDIANA 47 71 53 75 / 30 40 30 30 OAKLAND, MD 48 72 53 76 / 60 30 30 20 && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT FRIDAY FOR ZONE MDZ001. OH...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT FRIDAY FOR ZONES OHZ048...OHZ057>059...OHZ068>069. PA...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT FRIDAY FOR ZONES PAZ029>032. WV...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT FRIDAY FOR ZONES WVZ002>004...WVZ012...WVZ021>023...WVZ041. && RS
Hazardous weather outlook, May 7, 5:17 AM EDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 517 AM EDT FRI MAY 7 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-071114- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 517 AM EDT FRI MAY 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT AS A SLOW MOVING FRONT MOVES ACROSS THE DISTRICT. THE STORMS COULD PRODUCE DAMAGING WIND AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND SATURDAY TONIGHT AS THE FRONT MOVES SLOWLY NORTH AS A WARM FRONT. THE SEVERE THREAT WILL BE CONFINED PRIMARILY TO THE AREA NORTH OF INTERSTATE 70. THE STORMS COULD PRODUCE DAMAGING WIND AND LARGE HAIL. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR TONIGHT.
In the hours before
Local storm report, May 7, 10:47 AM EDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1047 AM EDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1045 AM HAIL INDIANA 40.62N 79.16W
05/07/2004 0.75 INCH INDIANA PA TRAINED SPOTTER
&&
AWIPSUSRLocal storm report, May 7, 10:54 AM EDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1054 AM EDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1048 AM TSTM WND DMG KITTANNING 40.83N 79.52W
05/07/2004 ARMSTRONG PA TRAINED SPOTTER
TREES REPORTED DOWN IN CITY.
&&Special weather statement, May 7, 11:00 AM EDT, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1100 AM EDT FRI MAY 7 2004 MDZ001-OHZ048-057>059-068-069-PAZ029>032-WVZ002>004-012-021>023-041- 072100- BELMONT OH-BROOKE WV-COSHOCTON OH-FAYETTE PA-GARRETT MD-GREENE PA- GUERNSEY OH-MARION WV-MARSHALL WV-MONONGALIA WV-MONROE OH- MUSKINGUM OH-NOBLE OH-OHIO WV-PRESTON WV-TUCKER WV-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 1100 AM EDT FRI MAY 7 2004 ...SEVERE THUNDERSTORM WATCH FROM THE NATIONAL WEATHER SERVICE IN PITTSBURGH... SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM EDT FRIDAY AFTERNOON FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... FAYETTE GREENE WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE MARION MARSHALL MONONGALIA OHIO PRESTON TUCKER WETZEL IN OHIO... BELMONT COSHOCTON GUERNSEY MONROE MUSKINGUM NOBLE IN MARYLAND... GARRETT
Local storm report, May 7, 11:59 AM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1159 AM EDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1130 AM HAIL 5 W COSHOCTON 40.26N 81.94W
05/07/2004 1.75 INCH COSHOCTON OH TRAINED SPOTTER
&&Special weather statement, May 7, 12:19 PM EDT, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1219 PM EDT FRI MAY 7 2004 OHZ039>041-049-050-PAZ007>009-013>016-020>023-WVZ001-071812- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-CARROLL OH-CLARION PA- COLUMBIANA OH-FOREST PA-HANCOCK WV-HARRISON OH-INDIANA PA- JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MERCER PA-TUSCARAWAS OH- VENANGO PA- 1219 PM EDT FRI MAY 7 2004 ...SCATTERED THUNDERSTORMS TO CONTINUE THIS AFTERNOON... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA THIS AFTERNOON. COUNTIES GENERALLY TO THE NORTH OF INTERSTATE 70 MAY EXPERIENCE SOME SMALL HAIL WITH ISOLATED STORMS. COUNTIES ALONG AND SOUTH OF INTERSTATE 70 REMAIN UNDER A SEVERE THUNDERSTORM WATCH. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 15
Special weather statement, May 7, 4:10 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
410 PM EDT FRI MAY 7 2004
OHZ048-057>059-068-069-PAZ029>031-WVZ002>004-012-072100-
BELMONT OH-BROOKE WV-COSHOCTON OH-GREENE PA-GUERNSEY OH-MARSHALL WV-
MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
410 PM EDT FRI MAY 7 2004
SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...
IN PENNSYLVANIA...GREENE...WASHINGTON...WESTMORELAND.
IN WEST VIRGINIA...BROOKE...MARSHALL...OHIO...WETZEL.
IN OHIO...BELMONT...COSHOCTON...GUERNSEY...MONROE...
MUSKINGUM...NOBLE.
MDZ001-PAZ032-WVZ021>023-041-072100-
FAYETTE PA-GARRETT MD-MARION WV-MONONGALIA WV-PRESTON WV-TUCKER WV-
410 PM EDT FRI MAY 7 2004
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT FRIDAY
AFTERNOON FOR THE FOLLOWING COUNTIES...
IN PENNSYLVANIA...FAYETTE.
IN WEST VIRGINIA...MARION...MONONGALIA...PRESTON...TUCKER.
IN MARYLAND...GARRETT.The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 9:26 AM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 49 min |
| May 7, 9:36 AM EDT | Severe Thunderstorm Warning | PBZ | Butler | 24 min |
| May 7, 9:53 AM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 67 min |
| May 7, 10:39 AM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 66 min |
| May 7, 10:53 AM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 52 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.